Two Ways Breast Cancer Treatment Can Hurt Your Teeth

Patient Expert

Teeth seem hard, but as toothpaste ads like to remind us, they are vulnerable to attack.  Researchers recently reported that while the majority of adults’ teeth show signs of enamel loss, acidic sugary drinks like soda and fruit juice make the situation worse.  People under treatment for breast cancer need to be especially careful with their teeth because both chemotherapy and bone-strengthening drugs called bisphosphonates can lead to dental problems.

Chemotherapy. Before starting chemotherapy, see your dentist to have your teeth cleaned and discuss whether you should use a fluoride rinse during treatment as many dentists recommend.

You probably won’t be able to go for your usual dental check-ups while on chemo.  Your immune system will be lowered, and your oncologist may be concerned that bleeding gums during even a routine cleaning could allow the introduction of germs into your system.  My chemotherapy and radiation lasted eight months and my teeth were damaged because I didn’t see the dentist before starting treatment.

If you suffer from nausea or a bad taste in your mouth while on chemo, the remedies you try to correct these may cause problems.  I used hard candy, ginger ale and popsicles during chemo, and they were probably a factor in hurting my teeth.  Of course, vomiting would have been even worse because stomach acids erode teeth too  I added a bit of grape juice to the water I sipped all day to make it more palatable.  It was just a tablespoon per cup, but I was introducing sugar to my mouth all day long--not a good idea! Talk to your doctor about the best way to prevent nausea without damaging your teeth.

Your saliva helps maintain the proper acidity levels in your mouth to prevent cavities from forming, but chemo may reduce saliva production.  People on chemotherapy may develop cavities or sensitivity because they were unable to maintain the proper pH in their mouths.  These effects can be long-lasting.  I had extreme sensitivity to hot and cold foods for about five years after my breast cancer treatments.

You can reduce the chances of chemo harming your teeth by keeping your mouth moist with sugar-free candy or gum and by sipping on plain water or milk.  My oncologist had me rinse every two hours with a mild warm salt water solution.  I know other people whose doctors recommended special prescription mouthwashes or over the counter dry-mouth rinses like Biotene.  Rinse with a fluoride mouthwash at the frequency recommended by your dentist.  Use a soft toothbrush and be diligent in your brushing.

Bisphosphonates. This type of bone-strengthening drug like alendronate (Fosamax®) and zoledronate (Zometa®, Reclast®) may be prescribed to a breast-cancer patient if the cancer has spread to her bones, or if she is experiencing bone loss because hormonal treatments for estrogen-receptor positive breast cancer have put her into early menopause.  In rare cases, these drugs can lead to a condition called osteonecrosis of the jaw.  If you are up on your Latin root words, you can figure out that this means “bone death,” but it could also refer to an infection in the jaw bone.

The vast majority of women take these drugs without any problems, but the higher doses used for women with breast cancer bone metastasis puts them at greater risk. Diligent oral hygiene is important as is letting your doctor and dentist know immediately if you feel jaw pain, swelling, or loose teeth. Before you have dental surgery, make sure that the doctor knows about your bisphosphonate prescription and discuss the risks and benefits of the surgery with you.

Breast cancer can make other concerns like dental care seem trivial, but it is important to keep your teeth healthy.  You are going to need them for a long time after you finish treatment.

For further reading:

The Link Between Bone Loss Drugs and Jaw Bone Disorders

Chemo and Your Teeth

Sources:

McNamee, D. “Soda and fruit juice are the ‘biggest culprits in dental erosion‘“  May 11, 2015.  Medical News Today.  Accessed from http://www.medicalnewstoday.com/articles/293727.php?tw May 25, 2015.